Key result
Drug-induced hypokalaemia from diuretic regimen modifications triggered life-threatening ventricular arrhythmias requiring ICD treatment in four patients.
Case Report (n=4)
Modification of diuretic regimens can rapidly induce severe hypokalemia leading to life-threatening ventricular arrhythmias, underscoring the critical need for prompt electrolyte monitoring and correction.
The cases of four patients experiencing ventricular arrhythmia secondary to drug-induced hypokalaemia requiring treatment by a previously implanted cardioverter defibrillator (ICD) are reported here. In three cases, hypokalaemia developed within a short period of time after modification of diuretic regimen with loop and thiazide diuretics had been carried out or potassium-sparing drugs had been withdrawn. In one patient, hypokalaemia occurred after months of treatment with several potassium-sparing and non-potassium-sparing diuretics. The fact that the combination of thiazide and loop diuretics can be associated with pronounced hypokalaemia and life-threatening arrhythmias, which may be terminated by device treatment in patients with an ICD but may be fatal in patients with structural heart disease but without an ICD, is highlighted here. Prompt recognition and correction of hypokalaemia is mandatory if such patients present to the emergency department.
No takes yet. Share an insight, caveat, or question.
Maeder et al. (2007) conducted a case report in Ventricular arrhythmia secondary to drug-induced hypokalaemia (n=4). Drug-induced hypokalaemia (diuretic regimen modification) was evaluated on Ventricular arrhythmia requiring ICD treatment. Drug-induced hypokalaemia from diuretic regimen modifications triggered life-threatening ventricular arrhythmias requiring ICD treatment in four patients.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: